How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

what happened to me when I was prescribed too much lithium

Resolved Question:

what happened to me when I was prescribed too much lithium in a rehab. I almost died and ended up in the hospital several times?
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr_Anderson replied 4 years ago.

Dr_Anderson : Greetings, and thank you for your question. I am sorry that happened to you! I'm not quite sure I understand your question - are you asking why you almost died from lithium, or something else?
Dr_Anderson : You were in rehab, but i'm not sure for what, so I'd need to know a little more background about that to best answer you. However, if it was only the lithium, lithium is a very good medicine, but it has to be monitored very closely.
Dr_Anderson : If a person is taking lithium, their blood levels need to be closely watched. Dehydration, medications, medical conditions, alcohol intake - all of these can impact lithium's level in the blood.
Dr_Anderson : If the level gets too high in the blood, a person can become lithium toxic.
Dr_Anderson : For example, in mild toxicity a person feels shaky, tired, perhaps some nausea or other GI upset.
Dr_Anderson : As the toxicity gets more severe, the person may experience shakes, tremors, jerks, severe GI upset, and confusion.
Dr_Anderson : Even more severe, they can experience hart rhythm disturbances or kidney failure. In very severe cases, sometimes a person has to undergo hemodialysis.
Dr_Anderson : *heart* not *hart*
Dr_Anderson : It appears you are offline at the moment, but please feel free to contact me when you are back online! And please do not rate this until your question has been answered to your need!
Dr_Anderson : Regards,

I went into rehab for a cocaine addiction and they told me within 10 days that they thought i was bi-polar. They tried all kinds of meds on me and then went to 300mg of lithium for two days, then 600mg the next day and then 900mg. I had to be taken to the hospital for lithium toxicity (1.3 level) I flew home and ended up in the hospital because I went thru 5 hours of severe mental difficulties with hallucinations, demonic dreams, blood pressure up to 188 ( thought my heart was coming out of my throat) I sensed a metallic taste in my mouth and up my legs and my arms. I was prayign out loud for my life and felt i was dying. Fortunately I drand 64 0z of water that day (from what i had heard and read about dehydration) and I think this saved my life because I urinated buckets on my hospital bed. I was then sent to Stonybrook Psyc ward in New york and I was interviewed by two psych. The head told me she could not believe what they gave me in there and said there was nothing wrong with me and that I had to go off everything and would not get better for 6mths to a year. I took a lot of vitamen B etc and only today (6mths later am I starting to feel like myself again. It was quite an experience,not what i went there for, and i was also withdrawing from several years of Paxil. In the end, they apologized and told me they did not think i was bi-polar afterall because I did not respond to any of the medication ( I responded all right...totally negatively and severe side effects. I have been to a lawyer. I am a retired teacher with 30 years of experience and a masters in early childhood education with excellent ratings. I was a "party girl" from the Hamptons and thought i needed help. When i went in there I was more like the poster child for people who use cocaine recreationally compared to what i was in there with. It was called the Watershed in Boca Raton. I just want to know what happened to me with the lithium! Thank you!

Dr_Anderson : Yup, what you described is pretty classic for lithium toxicity. The demonic dreams and other weird experiences were probably psychotic symptoms induced by lithium-toxicity-iduced delirium.
Dr_Anderson : *induced*
Dr_Anderson : This is (or was, in your case) a medical condition, reversible, and due to a medical cause, in this case medications rather than something like an infection.
Dr_Anderson : Once the lithium washed out, the delirium resolves over time, sometimes slowly, sometimes quickly.
Dr_Anderson : That "off" feeling will go away, but your doctors were correct - it can take 6-12 months before you feel like yourself again!
Dr_Anderson : Happy to be of service! Please let me know if I may be of further help. :)
Dr_Anderson and other Mental Health Specialists are ready to help you

Related Mental Health Questions